← Search

Journal of Financial and Quantitative Analysis Vol. 44 No. 2 2009

The Adaptive Markets Hypothesis: Evidence from the Foreign Exchange Market

Christopher J. Neely1; Paul A. Weller2; Joshua M. Ulrich

1 Federal Reserve Bank of St. Louis · 2 University of Iowa

Abstract

We analyze the intertemporal stability of excess returns to technical trading rules in the foreign exchange market by conducting true, out-of-sample tests on previously studied rules. The excess returns of the 1970s and 1980s were genuine and not just the result of data mining. But these profit opportunities had disappeared by the early 1990s for filter and moving average rules. Returns to less-studied rules also have declined but have probably not completely disappeared. High volatility prevents precise estimation of mean returns. These regularities are consistent with the Adaptive Markets Hypothesis (Lo (2004)), but not with the Efficient Markets Hypothesis.

DOI
10.1017/s0022109009090103
Volume
44
Issue
2
Pages
467-488
Language
en
Sources
bibtex:phds-export.bib openalex crossref

Cite